Alert archive / Michigan / Wind Advisories in 2019

Wind Advisory 5, NWS Detroit, MI

October 16, 2019Huron County, Tuscola County, Michigan

NWS Detroit, MI issued this wind advisory at Oct 16, 2019, 3:55 PM EDT for Huron County, Tuscola County, Michigan. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Oct 16, 2019, 3:55 PM EDT (19:55 UTC)
Expired
Oct 17, 2019, 4:00 AM EDT
In force
12 hr
Issued by
NWS Detroit, MI

Counties Huron County, MI, Tuscola County, MI

The radar

The Detroit radar (KDTX), 114 km from the middle of the area, began a volume at 19:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.9 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2019-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2019-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -171 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
723 m above ground
0-6 km bulk shear
87 kt
0-1 km storm-relative helicity
-171 m²/s²
0-3 km storm-relative helicity
-234 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

616 
WWUS73 KDTX 161955
NPWDTX

URGENT - WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
355 PM EDT Wed Oct 16 2019

MIZ049-054-170800-
/O.NEW.KDTX.WI.Y.0005.191016T1955Z-191017T0800Z/
Huron-Tuscola-
Including the cities of Bad Axe and Caro
355 PM EDT Wed Oct 16 2019

...WIND ADVISORY IN EFFECT UNTIL 4 AM EDT THURSDAY...

* WHAT...Northwest winds to 30 mph with gusts around 45 mph.

* WHERE...Huron and Tuscola Counties.

* WHEN...Today and tonight until 4 AM EDT Thursday.

* IMPACTS...Strong wind gusts displace and damage unsecured
  objects. Tree limbs could be blown down and a few power outages
  may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects that could be damaged by
high wind.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this wind advisory went out at Oct 16, 3:50 PM EDT, 5 minutes earlier.

Area forecast discussion, Oct 16, 3:50 PM EDT, 5 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
350 PM EDT Wed Oct 16 2019

.DISCUSSION...

19Z surface obs place the center of the potent low over eastern
Georgian Bay. As the extra-tropical cyclone advances along its
current trajectory, strong cyclonic flow surrounding the low will
orient surface winds northwesterly with speed amplification owing to
a tighter pressure gradient. Sustained surface winds will strengthen
to about 20 mph across an expansive portion of the CWA after 20Z.
Gusts will be quite strong as the boundary layer becomes thoroughly
mixed late in the day with 35-40 mph gusts possible this evening.
PoPs remain elevated for most areas to account for low-topped
showers generated by a saturated sfc-800 mb layer, surface
troughing, and repeated lobes of low-mid level vorticity overlaid
with small but productive pockets of CAPE. Given the expansive
stratus deck, max temps near 50 seems reasonable as CAA dominates
the low level thermal profile.

Winds remain elevated late tonight and into early Thursday on the
backside of the low. Drier air will slowly attempt to scour out low
level moisture, eventually leading to clearer skies late Thursday
morning. Could still see a remnant shower along the southern Lake
Huron coastal areas on Thursday with winds diminishing to about 10
mph later afternoon and temps similar Thursday. By Thursday evening,
a pattern shift will commence as deep layer ridging works across the
northern Plains.

High pressure will briefly engulf the Great Lakes on Friday clearing
the way for subsidence and a positive omega field with weak upper
level flow and PWATs below 0.30 inches. Winds will have diminished
significantly early on Friday with cooler temperatures lingering.
The next upper level waves begins to pivot in late Friday night.

The ridge should begin to exit by Saturday morning as the base of an
upper level trough pivots through the northern Midwest. Surface low
will be centered well to the north, but a cold front will pass
through late Saturday evening into the overnight hours. This front
will cause some scattered showers across the CWA.

A fairly deep upper level trough drops out of the Rockies across the
central Plains causing the development of a strong surface. The
center tracks northeast over MN into ON. The associated warm front
pushes into SE MI during the day Monday bringing some scattered
showers. The system's strong cold front moves across the state
Monday night into early afternoon Tuesday forcing a line of heavy
rain out ahead of it. Temps post-fropa will be in the 50's with a
couple of 60's possible in areas near the Ohio border.

&&

.MARINE...

A large and deep system of low pressure moves eastward from Georgian
Bay tonight and shifts a steep pressure gradient across the central
Great Lakes. Upstream observations today support the current marine
forecast of NW gales peaking around 40 knots during the evening. The
NW wind pulls colder air across marine areas which builds
instability and adds to the wind gust potential tonight through
Thursday. The high wind from a steady NW direction builds the
highest waves on central and south sections of Lake Huron where
max/occasional wave height of 15-20 ft is expected. Gale Warnings
remain in effect today through Thursday for Saginaw Bay and Lake
Huron while Small Craft Advisories cover St Clair and western Erie.
The low pressure system reaches the Atlantic coast by Thursday
evening and high pressure moves into Lake Huron and Lower Michigan
Thursday night resulting in improved marine conditions to finish the
week.

&&

.PREV DISCUSSION...
Issued at 125 PM EDT Wed Oct 16 2019

AVIATION...

Strong cyclonic flow continues around the west flank of a low
pressure system centered over Lake Huron today. Borderline
IFR/MVFR ceiling and visibility is associated with low clouds and
showers compressed within the surface trough shifting wind from SW
to NW. The strengthening pressure gradient and deeper boundary
layer mixing then leads to improving flight conditions through
afternoon at the expense of NW wind gusting around 35 kts lasting
into the evening. Some decoupling occurs toward midnight but the
pressure gradient and incoming colder air maintain speed in the 10
to 20 kt range overnight through Thursday morning while ceiling
remains low end VFR.

For DTW... The wind and cross wind restrictions become the primary
forecast element as direction turns to around 300 degrees and gusts
near 35 knots develop during late afternoon through evening. Low
stratus and scattered rain showers otherwise hold ceiling around the
IFR/MVFR borderline today improving to VFR tonight under 5000 ft.
Wind gusts ease back toward 20 knots overnight as clouds hold
through Thursday morning.

DTW THRESHOLD PROBABILITIES...

*  High for ceiling 5 kft or less today through Thursday morning.

*  High for northwest wind around 300 degrees reaching cross wind
   threshold during late afternoon and evening.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Lakeshore Flood Warning until noon EDT Thursday for MIZ049-054.

     Wind Advisory until 4 AM EDT Thursday for MIZ049-054.

Lake Huron...Gale Warning until 4 PM EDT Thursday for LHZ362-363-421-422-441>443-
     462>464.

     Gale Warning until 4 AM EDT Thursday for LHZ361.

Lake St Clair...Small Craft Advisory until 4 PM EDT Thursday for LCZ460.

Michigan waters of Lake Erie...Small Craft Advisory until 4 PM EDT Thursday for LEZ444.

&&

DISCUSSION...KK/KDK
MARINE.......BT
AVIATION.....BT

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Oct 16, 4:24 AM EDT, 11 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
424 AM EDT Wed Oct 16 2019

MIZ047-048-053-055-060>063-068>070-075-076-082-083-170830-
Midland-Bay-Saginaw-Sanilac-Shiawassee-Genesee-Lapeer-St. Clair-
Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
424 AM EDT Wed Oct 16 2019

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

MIZ049-054-170830-
Huron-Tuscola-
424 AM EDT Wed Oct 16 2019

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

A Lakeshore Flood Advisory is in effect. See the latest coastal
hazard message for detail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Lakeshore Flood Advisory is in effect. See the latest coastal
hazard message for detail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-170830-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
424 AM EDT Wed Oct 16 2019

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

Gale Warnings and Small Craft Advisories are in effect. See the
latest marine weather message and forecast for detail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Gale Warnings and Small Craft Advisories are in effect. See the
latest marine weather message and forecast for detail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

TF

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 10:01 PM EDTSpecial Weather StatementDTXBay, Midland59 min
Oct 15, 10:33 PM EDTSmall Craft AdvisoryDTX53 hr
Oct 16, 1:51 AM EDTSpecial Weather StatementDTXSaint Clair54 min
Oct 16, 3:48 PM EDTLakeshore Flood WarningDTXHuron, Tuscola20 hr

Nearby

Wind Advisories in Michigan, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.